Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Gabapentin side effects

Does everyone suffer side effects from Gabapentin.  My doctor prescribed it but with everything I've read about this drug I don't think I want to take it. The doctor prescribed it to help with spasticity from a stroke not my low back pain.

advertisement
1

Comments

  • nutcase007nnutcase007 United StatesPosts: 658

    @alliecat - Every drug has its side effects.  Gabapentin was originally approved as an anti-seizure drug, then later as a peripheral neuropathy drug.  If you have plans to not take the drug, please first discuss with your doctor. 

    Yes, I've taken Gabapentin for peripheral neuropathy.  I didn't like the "Neurontin buzz" side effect and was taken off of the drug because it didn't really help me.  My primary issues were spinal cord and nerve root impingement.  

  • Friday 19 Jan 2018

    I took Gabapentin for several weeks for lower back pain, specifically to target muscle spasms. Didn't do me much good... still had pain and charlie horses while taking that stuff. Doc eventually put me on something else. The only side effect for me (that I can recall) was dowsiness, which was a definite strike against taking it on-the-job.

    Mudflap


  • advertisement
  • I have heard a lot of complaints of dizziness, clumsiness while walking and seizures. Since I have also had a stroke these issues are very worrysome. I have no options at this time other than medications. The doctors will not talk surgery or injections due to the stroke.

  • I'm 60 years old, I've been on Gabapentin for a month now with no issues. It's not really helping however. I'll keep taking it and be hopeful I guess. I might be worse off not having it in my system.

  • smartens162smartens162 Manitoba, CanadaPosts: 431

    I was on gabapentin for nearly year while waiting for surgery on a herniated disc.  It helped take the edge off of the extreme nerve pain.  The withdrawal was terrible for me, depression and anxiety big-time.  The withdrawal has scared me enough that i have avoided going back on it since I have re-herniated (2 years ago).  It was a necessary evil at the time.  And I may get there again, but for now I'm staying away as long as I can!


  • advertisement
  • It is a very powerful drug that causes nasty side effects like dizziness and especially drowsiness, howerful the docs and pharmacists tend to blow this off. Much worse than the side effects of opiates IMO

  • Many bipolar patients on antipsychotics take Gabapentin along with medications like Seroquil or Zyprexa to curb racing thoughts. It has many off-label uses.

    I know several people who take 1,500mg (or more) Gabapentin daily and have no adverse or unwanted side effects.

    I guess everyone is different.

  • I did horribly with it. I was on an ER one called Horizant for less than a month. Almost immediately I was aggressive, more than usual and my moods would flip like a switch. I was taking 600mg twice a day. My doctor cut me down to once a day right before Xmas. Behavior-wise I was better. On Xmas day I had a large boil emerging on my arm, a huge one on my neck and a smaller one on my stomach. This is a rare side effect from what I read on it. The neck boil was as big as a 1/2 dollar. The one on my arm left a hole the size of a dime. It was a cluster of 3 or 4 boils. I stopped taking it and will see my doctor about it later in the week.

    Diagnosis: Thoracic facet syndrome & cervical and thoracic radiculopathy from car accident trauma.
  • I appreciate all of your input. I think I will leave this drug alone for now. It sounds like a bad path to go down when I already have more problems than I can deal with.

  • I've been taking this drug for decades. I once stopped it to see if it was really helping and decided it did help pain levels so I started taking it again. I also saw a doctor who specializes in how specific medications affect minority populations such as the elderly and infants and when combined with other medicines. He said gabapentin is one of the safest drugs we have and has been around for decades and that dosages up to 1800mg are not uncommon. 

    It helps me with nerve pain and as an added benefit it helps with anxiety. I do not experience any side effects. 

    Cheers! 

advertisement
Sign In or Register to comment.